Coming off Ropinerol to Gabapentin - Restless Legs Syn...

Restless Legs Syndrome

14,569 members9,259 posts

Coming off Ropinerol to Gabapentin

Hamish58
Hamish58

Hi Everyone,

So the doctor says Ropinerole isn't addictive it's a preventative so if you stop taking them the symptoms will just come back. With that thought he then said as we're replacing it with Gabapentin you could just come of all of the Ropinerol in one night. Being cautious I opted for getting rid of 1mg and taking two Gabapentin......well guess how great a night I had !!! Any ideas how to achieve coming off one and swapping to the other ?

Huge thanks

8 Replies
oldestnewest
Hidden
Hidden

Most unusual to take Gabapentin for one night and it worked, its a med which has to build up in your system. What was your Ropinerole dose before you dropped 1mg. Ropinerole is not addictive so your doctor is right on that point. We are dependent on our meds so different from being addictive. To come off the Ropinerole should be by reducing down slowly while taking the Gabapentin. BUT, if you can do that without any withdrawals from reducing the Ropinerole then you are rare, most find reducing a dopamine med will result in having withdrawals, which usually means taking a strong pain med to help with withdrawals. Its the reduction of the dopamine that gives the withdrawals, as your body has got used to having extra dopamine, and the receptors complain when the dopamine gets taking away.

Hamish58
Hamish58 in reply to Hidden

Hi Elisse. My does was 2.5mg and it has been suggested that I reduce by 1mg and add a 300mg gabapentin for that and a further Gaba for each reduction of 1mg and then the final .5mg. This would mean taking 3 x 300mg of Gabapentin over the time I would usually take the 2.5mg of Ropinerole. I do not really suffer during the day it is only during the evening from about 7.30 and overnight. I usually take a .5 ropin at about 7.30pm and 2mg at 9.30 to see me off to sleep. I am a little unsure now how long to take the two together to adjust from one to the other as my doctor seemed to think I could do this in about three days..................don't think he has ever suffered from RLS!!. Also has anyone found that different makes of Ropinerol have different effects?

Hidden
Hidden in reply to Hamish58

All you can do is try it your doctor's way and see if you cope. If not then you will have to tell him. I can only tell you on how most people come off a dopamine med. Good luck.

Svengolly
Svengolly in reply to Hidden

gabapentin does not build up .. it acts in a half hour .. very effectively for many .. it has a shortish half life of a few hours

This post is a year old. BUT, I am replying to you that Gabapentin sure does have to build up in your system, and it takes about 6 weeks. I hope this woman got that straightened out by now. Of course, dopamine meds are not qualified as being addictive, but it should be. You never just stop taking it, dopamine withdrawal is wicked. DAWS, Dopamine Withdrawal Syndrome. Her doctor was absolutely wrong to tell her that she could 'just stop it". It does not work that way at all. And taking Gabapentin is not like taking an aspirin for a headache, etc. It DOES have to build up in your system. rxlist.com is a good web site to look drugs up on, it is the most detailed one there is. Any reputable RLS web site will tell you the same thing. We have to study these meds ourselves, because we never know what is real and what is not, when dealing with some doctors. But, I am shocked a doctor ever told a patient THAT. Going into "cold turkey" dopamine withdrawal is pure hell, and Gabapentin is not the best med to counteract the DAWS. Just an FYI for anyone reading this.

Hi Elisse,

Going back to square one tonight and decided to come off really slowly as most people seem to suggest this on this site which hopefully will get the dopamine level to reset itself. Wish me luck.

Thanks for your help😊

Parminter
Parminter in reply to Hamish58

Hamish, how did your withdrawal go? What was the protocol in the end?

Hamish, I think you are likely to be in for a rough time whether you come off it all at once or titrate down slowly but you may give your body less of a shock if you come off it slowly. I seem to remember that one of the experts in the US takes people off cold turkey unless they are on a very high dose (think it is either Dr. Early or Dr. Buchfuhrer) but others recommend a slower reduction. It is unfortunately likely that you will get the awful withdrawals one way or another and it is very unlikely that gabapentin will help at that stage - typically only strong opioids make much impact during the critical withdrawal phase. Gabapentin may work once you get the drug out of your system completely. I can't remember if you have checked your ferritin serum levels. Keeping iron levels high can help improve the experience (I have heard of people who need them at over 200 to improve symptoms). It sounds as though your consultant is not as knowledgeable as he thinks he is.

You may also like...